Oxycodone withdrawal side effects
When you take oxycodone daily for a number of weeks or months, you can develop physical dependency to the drug. As the central nervous system normalizes to the presence of oxycodone, you go through withdrawal and its side effects when you decrease or stop dosing on oxycodone. Getting rid of prescription drugs is not easy. In fact, these effects are intensified and made more severe when you quit using oxycodone suddenly (which is NOT recommended).
Here, we explore the effects of oxycodone, why you experience withdrawal in the first place and what to expect when you withdraw from oxycodone. Then, we invite your questions about oxycodone at the end.
Withdrawal effects of oxycodone
Oxycodone is part of the opioid family of narcotic drugs used to alter the pain receptors in the brain. However, oxycodone also slows the overall functioning of the body. When you take oxycodone, even as prescribed, you run the risk of physical dependency because oxycodone is known to be habit forming. When your body becomes dependent on oxycodone, you experience withdrawal. Why?
When you decide to stop or significantly lower doses of oxycodone after a period of consistent use, you will quickly feel the side effects of withdrawal. This happens because the body is trying to find a level of homeostasis. The body has been extensively altered by the presence of oxycodone and while uncomfortable, withdrawal is the “rebound” effect of stopping the depressant; it’s way to regains normalcy. You can expect to start withdrawal and notice the appearance of side effects soon after missing an expected dose, after 50% or more decrease in dosaage, or if you choose to stop taking oxycodone cold turkey.
Effects of oxycodone withdrawal
You can expect the effects of oxycodone withdrawal to occur a few hours after the last dose of oxycodone has worn off. Expected side effects of oxycodone withdrawal include the following:
- abnormal skin sensations
- excessive yawning or sneezing
- extreme drowsiness
- mood changes
- seizures (more serious)
- sleep disturbance
- stomach pain
- strong drug craving
You may also experience severe changes in mood such as, anxiety or depression. These side effects make it difficult to maintain the process of withdrawal and complicate other aspects of your life. At this point, a doctor can help prescribe you a short acting anti-anxiety medication. This type of medication can help during withdrawal.
Another complication of withdrawal side effects is relapse into oxycodone use. If a taper is not an option, the next step would be to have a monitored withdrawal in a detox facility. This way, you are in a safe place and monitored during acute withdrawal. This can help keep you from relapsing into drug use and address drugs cravings or desire to a use oxycodone.
But keep in mind that not everyone will withdraw from oxycodone in the same way. Each body is different and may experience certain side effects over others. And if you’ve been taking or abuse oxycodone in high amounts over long periods of time, these symptoms can be more intense. Additionally, if your overall health is poor, withdrawal can affect the body in serious ways. This is why you should ALWAYS WITHDRAW FROM OXYCODONE UNDER MEDICAL SUPERVISION.
Side effects of oxycodone withdrawal
So how can you address side effects of oxycodone withdrawal?
It is generally recommended that you avoid withdrawing from oxycodone cold turkey. Cold turkey oxycodone withdrawal needlessly brings on pain and discomfort. Instead, doctors recommend that you taper doses of oxycodone over time until there are minute doses present within the body. A taper allows your body time to heal and achieve new levels of homeostasis. With each decreasing dose, your body adjusts to it without severe complication side effects of withdrawal can cause. This is much easier on the system and you can treat the minor withdrawal side effects as they arise instead of all at once. If other complications arise, you and your doctor can help treat them in the following ways.
Oxycodone withdrawal side effects
Withdrawal side effects can be precipitated by several different factors. There are also many different ways you can mitigate and treat withdrawal side effects as they appear at any point in the withdrawal process. If you can, try to taper doses. But if this is not an option, seek treatment at a detox facility or a rehab facility for medical help.
If you still have questions regarding the side effects of oxycodone withdrawal ask. We will get back to your questions as quickly as we can.
Reference Sources: Daily Med: Oxycodone
National Institute of Drug Abuse: Opioid Fact Sheet
Photo credit: Wikimedia Commons